MAUDE Adverse Event Report: OSTIAL CORPORATION FLASH MINI OSTIAL SYSTEM; PTCA CATHETER

OSTIAL CORPORATION FLASH MINI OSTIAL SYSTEM; PTCA CATHETER
Model Number OCB4508BA
Medical Device Problem Codes Material Rupture (1546); Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Air Embolism (1697)
Date of Event 11/30/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The flash mini device used in the procedure was returned to ostial corporation for evaluation.Inspection of the device found a small leak in the distal portion of the proximal balloon, confirming the site reported balloon burst.The returned device was missing the stopcock which was likely removed to accommodate the manifold and 10 ml syringe that were reported as being used in this case, instead of the provided stopcock and 1.0 cc (ml) pressure relief syringe intended to be used for inflating the proximal balloon.While there was a small leak in the balloon, it was still able to be fully inflated to the nominal inflation volume and there were no obvious signs of manufacturing issues that would have caused or contributed to the leak/burst.The site reported that the recommended contrast/saline media were used to inflate the balloon; however, it is possible that some air may also have been introduced due to use of the manifold or during device preparation, and when the balloon burst, that air was released causing the site reported air embolism.In addition to reviewing the case details and inspecting the returned device, ostial corporation reviewed the manufacturing documentation and lot release testing associated with the flash mini device lot that was used in this procedure.The balloon burst and fatigue test results were found to be within specification and no other issues were noted that would have caused or contributed to the reported incident.Historic complaint and manufacturing records were also reviewed, and it was confirmed that the incidence of balloon burst and air embolism have not exceeded the expected rates in the product risk management files.The instructions for use (ifu) for the flash mini was also reviewed and it was confirmed that there are instructions to use the supplied 1.0cc (ml) syringe with pressure relief feature to inflate the proximal balloon and not to switch to other inflation devices.The potential adverse events in the ifu were also reviewed and confirmed to include air embolism.Based on the investigation results, there is no indication that the flash mini device did not perform as intended.The root cause for this incident is likely related to inflation of the balloon using the manifold and 10 ml syringe, instead of the provided stopcock and 1.0 cc (ml) pressure relief syringe called for in the device ifu.
 
Event or Problem Description
The event description was provided to ostial in an email received from fda for the user facility report mdr#: 1001760000-2022-8008.The event description in the mdr indicated the proximal balloon burst due to the use of a standard manifold syringe for injection (10 ml) instead of the supplied syringe called for in the ifu (1 ml) which may have inadvertently caused the balloon to burst.Additionally, an "air embolism" was observed by the physician traveling down the coronary artery.Per the mdr report, this did not cause any permanent adverse outcomes and required only initial monitoring to prevent harm.

Brand Name
FLASH MINI OSTIAL SYSTEM
Common Device Name
PTCA CATHETER
Manufacturer (Section D)
OSTIAL CORPORATION
197 east hamilton ave
suite 101
campbell CA 95008
Manufacturer (Section G)
OSTIAL CORPORATION
197 east hamilton ave
suite 101
campbell CA 95008
Manufacturer Contact
jake wolenberg
197 east hamilton ave
suite 101
campbell, CA 95008
8443527411
MDR Report Key16169484
Report Number3008700817-2023-00001
Device Sequence Number12868491
Product Code LOX
UDI-Device IdentifierM917OCB4508BA0
UDI-PublicM917OCB4508BA0
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K152485
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility
Initial Reporter Occupation Risk Manager
Type of Report Initial
Report Date (Section B) 01/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Model NumberOCB4508BA
Device Catalogue NumberOCB4508BA
Device Lot Number82209621
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/22/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/19/2022
Initial Report FDA Received Date01/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/25/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
10ML SYRINGE; ANGIOPLASTY CATHETER; ATHERECTOMY CATHETER; CORONARY STENT; GUIDE CATHETER
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient SexFemale
Patient Weight70 KG
Patient RaceWhite